Missouri, 2020

Hail and Damaging Winds in Missouri, July 1, 2020

July 1, 2020 · NWS EAX · 15 events in 7 counties and zones

During the early morning hours of July 1 a strong thunderstorm complex came out of southeast Nebraska, into far northwest Missouri. This complex brought 70-80 mph winds and caused a swatch of damage from northwest Missouri, into north central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the early morning hours of July 1 a strong thunderstorm complex came out of southeast Nebraska, into far northwest Missouri. This complex brought 70-80 mph winds and caused a swatch of damage from northwest Missouri, into north central Missouri. Most of the damage was to tree limbs and non permanent structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 1, 12:21 AM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 1, 12:21 AM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
121 AM CDT Wed Jul 1 2020

.Discussion...
Issued at 121 AM CDT WED JUL 1 2020

Forecast focus is on the ongoing MCS In Nebraska and its potential
impact on northeastern Kansas and western Missouri.

Through 1 AM CDT... a stout line of convection has continued across
eastern Nebraska, moving ever so slowly eastward toward the NE/IA
border. Storms fired earlier this afternoon along a surface front
stretched north and south across Nebraska into South Dakota. The
larger parent surface trough stretches south across Kansas, turning
back toward the Llano Estacado. Classic MCS structure this morning
as it's riding along the 1000-500mb Thickness axis. Radar
indications through the midnight hour suggest it's beginning to make
a slow turn to the southeast, as expected. CAMs are in just enough
agreement that storms will begin to advance into far northeastern
Kansas and northwestern Missouri between 2 and 3 AM. The current
line of convection has kicked an outflow just ahead of the main
line, visible on KOAX, but overall it hasn't increased in separation
in the past 30 minutes or so, so their appears to be supportive cold
pool balance for continued maintenance downstream. 0-3km shear
vectors seem to be enough for the moment, this could be a limiting
factor moving through the morning for MO/KS as the low level jet
weakens toward daybreak, resulting in weakening of the line. Forward
propagating Corfidi vectors lend confidence to the southeastern
progression as does the massive amounts of MUCAPE in residence
across the region, well over 2000 J/Kg.

Overall, anticipate this MCS to maintain itself just enough, likely
weakening slightly as it pushes south and southeast along the
Missouri River Valley and across northern Missouri. Through Sunrise,
the line could pose a wind threat, with pockets of 50 to 60 mph wind
gusts not out of the question. The far ranging challenge this MCS
poses, is impact to today's temperatures and heat index values. If
any semblance of convection makes it through the KC Metro, it will
considerably cut heat index values for the afternoon, given residual
cloud cover and tempering temperatures in the morning hours. For
this morning, will run with the forecast of showers and
thunderstorms making it to the Missouri River and the KC Metro, this
will cause heat index values to only reach the upper 90s to near
100, but if current trends are correct, Harrisonville and south
could see heat index values creep toward heat advisory criteria. For
now, will continue with an SPS for heat as confidence remains low
due to the chance for showers and thunderstorms this morning.

For Thursday into the weekend, the region remains influenced by a
positively tilted 500mb ridge with weak forcing, at times, for low
shower and thunderstorm chances. Independence Day looks pretty
typical of the Midwest, temperatures near 90, heat index values in
the mid 90s, and it should be dry for the majority of the region,
but there's some hints of a low chance of an isolated shower or
thunderstorms.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1109 PM CDT TUE JUN 30 2020

A line of showers and thunderstorms is expected to move from north
to south through the area early Wednesday morning. Conditions are
expected to deteriorate to MVFR conditions with primary impacts
being gusty winds and heavy rain. Storms are expected to move out
of the area a bit after sunrise Wednesday morning.

VFR conditions are expected to return once storms pass. A wind
shift is anticipated throughout the day Wednesday. Southeasterly
winds slowly transition to northeasterly culminating near the end
of the forecast period. There is some uncertainty in timing of
this shift as it is not certain how the overnight storm system
will influence the mesoscale pattern and kinematics. There is
high confidence that the trend of diurnal cumulus lowering
ceilings will continue as does the favorable conditions for low
cloud development during the overnight hours.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...CDB/Pesel

In the hours before

Special weather statement, Jul 1, 12:40 AM CST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
140 AM CDT Wed Jul 1 2020

MOZ001-010730-
Atchison MO-
140 AM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ATCHISON COUNTY UNTIL 230
AM CDT...

At 140 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Malvern to 7 miles west of
Hamburg to near Cook. Movement was southeast at 25 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Tarkio, Rock Port, Rockport, Westboro, Watson and Phelps City.

This includes Interstate 29 between mile markers 105 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern Missouri.

LAT...LON 4058 9577 4058 9526 4034 9545 4030 9560
      4031 9566 4034 9562 4041 9566 4046 9564
      4046 9568 4048 9570 4049 9568 4051 9569
      4054 9565 4056 9568 4052 9571 4052 9575
      4057 9577
TIME...MOT...LOC 0640Z 312DEG 24KT 4092 9554 4058 9579 4046 9618

Barham
Special weather statement, Jul 1, 1:03 AM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill
203 AM CDT Wed Jul 1 2020

KSZ057-060-103>105-MOZ028-029-037-038-043-044-053-054-011500-
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-
Jackson-Lafayette-Cass-Johnson MO-Bates-Henry-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing,
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee,
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake,
Weston, Gladstone, Liberty, Excelsior Springs, Kansas City,
Independence, Odessa, Higginsville, Lexington, Concordia, Belton,
Raymore, Harrisonville, Pleasant Hill, Warrensburg, Butler,
Adrian, Rich Hill, Clinton, and Windsor
203 AM CDT Wed Jul 1 2020

...Hot and Humid Conditions are Possible Today...

Hot and humid conditions are possible Wednesday from late morning
through early evening. Temperatures in the low to mid 90s and humid
conditions will allow for heat index values near 100 approaching
105 degrees during the afternoon hours across east central Kansas
and west central Missouri, including the Kansas City Metro.
However, the increasing likelihood of showers and thunderstorms
moving into the region through sunrise would lessen the
possibility of hot and humid conditions developing. If the
complex of storms builds southward through the morning as
expected, afternoon heat index values will struggle to reach 100
where rain and storms occur.

Kurtz
Special weather statement, Jul 1, 1:39 AM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
239 AM CDT Wed Jul 1 2020

KSZ102-MOZ001-002-004-011-012-010845-
Doniphan KS-Atchison MO-Holt MO-Gentry MO-Nodaway MO-Andrew MO-
239 AM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DONIPHAN...WEST
CENTRAL GENTRY...ATCHISON...HOLT...NODAWAY AND NORTHWESTERN ANDREW
COUNTIES UNTIL 345 AM CDT...

At 239 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blanchard to near Tarkio to near Fairfax
to near Shubert. Movement was southeast at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Maryville, Tarkio, Mound City, Rock Port, Oregon, Fairfax, Burlington
Junction, Ravenwood, Maitland, Skidmore, Forest City, Craig,
Fillmore, White Cloud, Rockport, Barnard, Conception Junction,
Bolckow, Graham and Clearmont.

This includes Interstate 29 between mile markers 62 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 4058 9504 4033 9454 4009 9471 3996 9486
      3981 9513 3996 9534 4000 9534 4001 9531
      4004 9542 4012 9539 4018 9548 4024 9547
      4026 9555 4030 9556 4031 9566 4035 9562
      4041 9566 4046 9564 4046 9568 4058 9551
TIME...MOT...LOC 0739Z 305DEG 33KT 4055 9524 4044 9532 4031 9547 4025
9559

Kurtz
Special weather statement, Jul 1, 2:49 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
349 AM CDT Wed Jul 1 2020

MOZ002>005-011>013-010930-
De Kalb MO-Worth MO-Holt MO-Gentry MO-Nodaway MO-Harrison MO-
Andrew MO-
349 AM CDT Wed Jul 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR WORTH...GENTRY...NORTHWESTERN
HARRISON...SOUTHEASTERN HOLT...EASTERN NODAWAY...ANDREW AND WESTERN
DEKALB COUNTIES UNTIL 430 AM CDT...

At 349 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Athelstan to 11 miles northwest of King City to
near Savannah. Movement was east at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Savannah, Albany, Stanberry, King City, Grant City, Ravenwood, Union
Star, Clarksdale, Fillmore, Irena, Barnard, Conception Junction,
Sheridan, Parnell, Bolckow, Rosendale, Cosby, Darlington, Guilford
and Clyde.

This includes Interstate 29 mile marker 65 and near mile marker 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
northwestern Missouri.

LAT...LON 4057 9410 4001 9431 3977 9452 3981 9460
      3982 9460 3982 9463 4002 9510 4019 9489
      4058 9474
TIME...MOT...LOC 0849Z 290DEG 26KT 4057 9453 4012 9471 3993 9487

Barham

The radar

The Pleasant Hill radar (KEAX), 116 km away, was scanning. The volume nearest the first event began at 09:07 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
July 1, 3:05 AM CST to 3:15 AM CST
Where
Buchanan County, 1.38 mi N of South St Joseph
Measured
69 kt (79 mph) measured gust
Reported by
Department of Highways
Coordinates
39.750, -94.850

A Highway Department sensor reported 63 mph wind around 3:05 am CST, with another measurement a few minutes later topping out at 79 mph, between 3:10 am CST and 3:15 am CST. No damage was reported, so these strong winds were pretty isolated.

Thunderstorm Wind, Platte

When
July 1, 3:32 AM CST to 3:35 AM CST
Where
Platte County, 0.69 mi N of Edgerton
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.510, -94.630

There were several tree limbs and at least one tree down in the Edgerton area. One of these tree limbs fell on the roof of a home and punctured through the roof and ceiling. There were no reported injuries.

Thunderstorm Wind, Clinton

When
July 1, 3:45 AM CST to 3:48 AM CST
Where
Clinton County, 1.27 mi ESE of Plattsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.560, -94.450

There were numerous tree limbs snapped and at least one large 18 inch tree snapped about 3 to 4 feet off the ground.

Thunderstorm Wind, Clay

When
July 1, 3:53 AM CST to 3:56 AM CST
Where
Clay County, 2.62 mi NE of Arley
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.430, -94.420

A swing set was damaged by a limb falling onto it.

Thunderstorm Wind, Clay

When
July 1, 4:00 AM CST to 4:03 AM CST
Where
Clay County, 0.53 mi E of Kearney
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.370, -94.360

A large tree branch fell due to strong winds.

Thunderstorm Wind, Clay

When
July 1, 4:03 AM CST to 4:06 AM CST
Where
Clay County, 4.44 mi NNW of Excelsior Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
39.410, -94.260

Park and Forest Service reported 65-70 mph winds at Watkins Mill State Park. There were numerous 4 to 12 inch tree limbs broken across the park, and the park lost power.

Thunderstorm Wind, Clinton

When
July 1, 4:03 AM CST to 4:06 AM CST
Where
Clinton County, Lathrop
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.550, -94.330

Some of the framing for a church construction project was blown down.

Thunderstorm Wind, Platte

When
July 1, 4:06 AM CST to 4:09 AM CST
Where
Platte County, 0.87 mi SE of Northern Hgts
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.210, -94.610

A large tree limb was blown down near the Line Creek Trailhead.

Thunderstorm Wind, Clay

When
July 1, 4:14 AM CST to 4:17 AM CST
Where
Clay County, 0.87 mi NE of Linden
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.210, -94.570

MPing report of small to medium sized tree limbs down near Oakview.

Thunderstorm Wind, Clay

When
July 1, 4:14 AM CST to 4:17 AM CST
Where
Clay County, 6.22 mi N of Excelsior Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.440, -94.230

A large tree was down across the road.

Thunderstorm Wind, Caldwell

When
July 1, 4:17 AM CST to 4:20 AM CST
Where
Caldwell County, 0.53 mi E of Polo
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.550, -94.040

A large tree was down in the city of Polo with several other large limbs down across the town.

Thunderstorm Wind, Clay

When
July 1, 4:17 AM CST to 4:20 AM CST
Where
Clay County, 0.53 mi W of Excelsior Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.350, -94.240

A large tree branch fell across the driveway.

Hail, Jackson

When
July 1, 4:22 AM CST to 4:23 AM CST
Where
Jackson County, 0.54 mi E of Blue Summit
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.050, -94.440

Thunderstorm Wind, Jackson

When
July 1, 4:41 AM CST to 4:44 AM CST
Where
Jackson County, 1.38 mi N of Oak Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.020, -94.130

A large fireworks tent was destroyed.

Thunderstorm Wind, Lafayette

When
July 1, 4:48 AM CST to 4:51 AM CST
Where
Lafayette County, 0.54 mi E of Myrick
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.170, -93.910

A tree was on a vehicle near Wellington on HWY 224.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912241, 912228, 912229, 912230, 912231, 912232, 912233, 912234, 912235, 912236, 912237, 912238, 912227, 912239, 912240.